Alert archive / Puerto Rico / Special Marine Warnings in 2020
Special Marine Warning 21, NWS JSJ
NWS JSJ issued this special marine warning at Nov 17, 2020, 11:51 AM CST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2020, 11:51 AM CST (17:51 UTC)
- Expired
- Nov 17, 2020, 12:15 PM CST
- In force
- 24 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The San Juan radar (TJUA), 42 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
330
WHCA52 TJSJ 171751
SMWSJU
AMZ712-171815-
/O.NEW.TJSJ.MA.W.0021.201117T1751Z-201117T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Juan PR
151 PM AST Tue Nov 17 2020
The National Weather Service in San Juan has issued a
* Special Marine Warning for...
Coastal Waters of Northern Puerto Rico out 10 NM...
* Until 215 PM AST
* At 148 PM AST, a shower producing a waterspout was located over
the waters just offshore of Isla Verde in the San Juan area,
moving northwest at 10 knots.
HAZARD...Waterspout and wind gusts 34 knots or greater.
SOURCE...Public.
IMPACT...Waterspouts can create locally hazardous seas. Small
craft could be damaged in briefly higher winds and
suddenly higher waves.
* The shower will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Waterspouts can easily overturn boats and create locally hazardous
seas. Seek safe harbor immediately.
&&
LAT...LON 1845 6590 1846 6608 1847 6609 1846 6610
1846 6611 1847 6612 1859 6626 1862 6608
TIME...MOT...LOC 1748Z 137DEG 9KT 1851 6607
WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS
$$
GLWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special marine warning went out at Nov 17, 8:31 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Nov 17, 8:31 AM CST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1031 AM AST Tue Nov 17 2020 .UPDATE...Latest TJSJ sounding came in more moist with a precipitable water value of 1.82 inches. Therefore, afternoon convection for today is expected to be more compared to previous days. Given that the flow has switched to the east-southeast, the afternoon activity is expected across portions of the northwestern quadrant of Puerto Rico. A streamer may also develop downwind of El Yunque and affect the San Juan metro area. Across the USVI, a few showers are possible, mainly from activity developing downwind of the islands. The afternoon activity across Puerto Rico will have the potential to result in ponding of water on roadways and in low-lying areas. Isolated areas of minor urban and small stream flooding cannot be ruled out as well with the more persistent showers. && .AVIATION...Mainly VFR conditions expected across the area. SHRA and isolated TS developing between 17/16z and 17/22z across the San Juan area and northwest PR may result in VCSH and VCTS across TJSJ and TJBQ, respectively. Low-level winds will be from the E-ESE up to 15 knots with sea breeze variations through 17/22z, becoming light and variable overnight. && .MARINE...No change from previous discussion. Fairly tranquil marine conditions will continue with seas expected to range between 3 and 5 feet through Thursday. && .PREV DISCUSSION... /issued 456 AM AST Tue Nov 17 2020/ SYNOPSIS... An increase in shower and thunderstorms activity is forecast for today. Passing showers are expected to continue to move from the waters to eastern and northern sections of the local islands in the morning hours. Then, in the afternoon hours afternoon convection is expected over northwestern Puerto Rico. Ponding of waters over roadways could not be ruled out with the heaviest showers. Tranquil marine conditions will prevail for today with seas between 3 to 5 feet and winds up to 15 knots. SHORT TERM...Today through Thursday Tutt Low and associated deep layered trough east of the region will continue to sink southwards across the Lesser Antilles while gradually filling over the next few days. The upper level ridge has shifted slightly west of the region but will maintain a northerly wind flow aloft while keeping the forecast area on the subsident and stable side the aforementioned upper trough. A surface high pressure ridge has shifted eastward into the north central Atlantic while a broad induced deep layered trough continues across the northeastern Caribbean. This pattern will maintain an east southeast low level wind flow across the region through the period. An easterly disturbance will continue to cross the region today accompanying a surge of low level moisture. This will be followed by a weak tropical wave also forecast to move across the region Wednesday into Thursday. For the rest of the early morning hours, patches of low level clouds with embedded showers will continue to affect the coastal waters while brushing parts of the islands from time to time. Some showers will produce periods of moderate to locally heavy rains that may cause ponding of water on roadways and in poor drainage areas as well as brief hazardous driving conditions. Significant rainfall accumulations are however not expected as the shower activity will be fast moving. Skies will become mostly sunny to partly cloudy the rest of today. However, the available pooling of low level moisture along with daytime heating and local effects will give way to afternoon shower development and possibly isolated thunderstorms mainly over parts of the central interior and west section of Puerto Rico. Shower activity over the U.S. Virgin Islands should be limited to mainly portions of the west end of the islands or just downwind over the coastal waters. Some afternoon showers may again affect parts of the San Juan metro but the activity will also be of short duration. Minor urban and small stream flooding as well as ponding of waters on roadways and in poor drainage areas will be possible in isolated areas with the heaviest rains mainly over the west sections of Puerto Rico. Recent model guidance initialized will and is in phase with the present and expected weather pattern. A prevailing east southeast wind flow is forecast to persist through the period with model guidance suggesting increasing layered precipitable water to between 1.70 to 2.0 inches today through Thursday. This along with the amplified upper trough and cooler 500 millibar temperatures east of the region should enhance shower development and consequently induce isolated thunderstorm development over the coastal waters between eastern Puerto rico and the U.S. Virgin Islands during the overnight and early morning hours. Therefore, still expect good potential for early morning showers and daytime convection for the rest of the period. That said, the potential for minor urban and small stream flooding as well as ponding of waters on roadways and in poor drainage areas will remain possible each day in isolated areas with the heaviest rains. Near seasonal temperatures should persist across the region through Thursday. LONG TERM... Friday through Wednesday At the surface, abundant tropical moisture from the last tropical wave are forecast to linger over the region as a surface low pressure build over the western Atlantic. According to the GFS model guidance plenty of moisture will prevail at 850 mb increasing the potential for more widespread shower activity for the weekend. In the upper levels, a building upper level trough (TUTT) will sink into the south inducing a surface trough at our north. Generally speaking, a unsettle weather pattern is expected on Friday until through at least Sunday. Therefore, urban and minor flooding is expected in the areas with the heaviest showers. In terms of temperatures, a more warmer daytime temperatures are expected on Sunday as a more southeasterly wind flow dominate the region. On Tuesday, the TUTT will be in a better position for the instability aloft over the area. This will enhance the potential for shower and thunderstorms activity over the areas. Especially on Tuesday when a more cooler temperatures are forecast at 500 mb around -8 Celsius. The limiting factor for a more widespread showers will be the lack of moisture over the area. As a building high pressure move over the area with a more somewhat drier air filter into the region on late Tuesday into Wednesday. That said, less showers activity with mostly partly cloudy skies were prevail for the last day of the long term period. AVIATION... VFR conds will prevail durg prd. VCSH at most terminals with SHRA psbl at TJSJ/TISX/TIST/TNCM and VCTS at TKPK til 17/14Z. SCT-BKN lyrs nr FL025...FL050 en route btw islands and ovr coastal waters. Fm 17/17Z-17/22Z VCSH/Isold TSRA psbl at TJBQ/TJMZ/TJSJ. Sfc wnds lgt/vrb bcmg fm E at 10-15 KT with sea breeze variation and hir gusts btw 20-25 KT aft 17/14Z. L/lvl wnd fm ESE 15-25 kts BLO FL200 then backing and incr w/ht ABV. MARINE... Relative tranquil marine conditions are expected for today with moderate easterly winds across the regional waters. Seas are expected to be generally between 3 and 5 feet over all the regional waters. A increase in shower and thunderstorms activity is expected this afternoon as a tropical wave move across the northeastern Caribbean. Seas will become hazardous on Friday when a northeast swell enters the area. && .PRELIMINARY POINT TEMPS/POPS... SJU 86 76 87 77 / 40 30 50 30 STT 85 76 85 75 / 30 30 50 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...GL LONG TERM....ICP PUBLIC DESK...MB
Hazardous weather outlook, Nov 17, 2:42 AM CST, 9 hours 9 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 435 AM AST martes 17 de noviembre de 2020 AMZ710>745-PRZ001>013-180845- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central- Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y mar afuera y del Atlantico y Caribe- 435 AM AST martes 17 de noviembre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Esta Tarde y Esta Noche .Tronadas...Existe una probabilida de tronadas con las fuertes lluvias y vientos breves en rafagas para esta tarde a traves de sectores del interior y oeste de Puerto Rico. .Inundaciones...Lluvia fuerte pudiera resultar en inundaciones urbanas y de riachuelos sobre sectores del interior y oeste de Puerto rico al igual que acumulacion de agua en las carreteras y en areas de pobre drenaje. .Oleaje...Se espera oleaje peligroso de entre 5 a 6 pies a traves de las aguas del Atlantico y sectores de los pasajes locales. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para las playas del noroeste hasta el noreste de Puerto Rico, todas las playas de Culebra y algunas playas de Vieques. .Dias dos hasta el siete...miercoles a lunes Se espera un riesgo moderado de corrientes marinas durante la semana laboral. El riesgo puede aumentar a alto para algunas playas el viernes a sabado. Se pronostica que el oleaje aumente a traves del Atlantico y pasajes locales para finales de la semana debido a una marejada del norte. Un disturbio del este y una onda tropical pudieran aumentar la humedad desde el martes, aumentando el potencial de aguaceros y tronadas, que pudieran resultar en inundaciones urbanas y de riachuelos. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje, y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ710>745-PRZ001>013-180845- San Tomas, San John e Islas Adyacentes- Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 435 AM AST martes 17 de noviembre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Esta Tarde y Esta Noche .Oleaje...Se espera oleaje de entre 5 a 6 pies a traves de las aguas del Atlantico y los pasajes locales. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para las playas del noroeste de San Tomas y para la mayoria de playas de Santa Cruz. .Dias dos hasta el siete...miercoles a lunes Se espera un riesgo moderado de corrientes marinas durante la semana laboral. El riesgo puede aumentar a alto para algunas playas el viernes a sabado. Se pronostica que el oleaje aumente a traves del Atlantico y pasajes locales para finales de la semana debido a una marejada del norte. Un disturbio del este y una onda tropical pudieran aumentar la humedad desde el martes, aumentando el potencial de aguaceros y tronadas, que pudieran resultar en inundaciones urbanas y de riachuelos. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje, y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 12:23 PM CST | Areal Flood Advisory | JSJ | 95 min |
Nearby
Special Marine Warnings in Puerto Rico, 2020Every special marine warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.